Locate an Office Email Us Call 1-800-COMPLEX
Goldberg, Persky & White, P.C.
1-800-COMPLEX

November 13, 2014

Common antibiotic can cause severe nerve damage

Americans spend more than $300 million each year on medications expected to improve health or remedy infections. Too often these drugs cause severe complications that can have permanent consequences.

Fluoroquinolone are some the most commonly prescribed antibiotics. They can prevent and treat various illnesses, including sinus, respiratory, urinary and ear infections. In 2011, patients were prescribed one of these antibiotics more than 23 million times.

Unfortunately, fluoroquinolones can be a harmful drug linked to peripheral neuropathy, a nerve disorder of the arms or legs.

Peripheral neuropathy presents itself when the nerves intended to send messages throughout the body, brain and spinal cord are damaged. The connection is obstructed, causing different symptoms depending where the damage occurred. Symptoms generally include shooting pain, tingling, numbness or burning in the arms or legs.

The effects can be as sudden as a few days after starting the fluoroquinolone treatment or at any point throughout, according to the Food and Drug Administration. After treatment ends, the symptoms can persist for years and in some cases become permanent.

This side effect isn’t a new discovery. In fact, peripheral neuropathy has been acknowledged as a risk after taking fluoroquinolones for 10 years. In 2008, the warning was increased to a boxed warning, the most serious issued by the FDA. Recently, the administration revealed that again, the current warnings weren’t adequate for the risk and possible level of damage.

The specific brand name drugs that are associated with an increased risk of peripheral neuropathy are Avelox, Levaquin and Cipro. They pose the greatest danger when taken orally or by injection.

If you or someone you loved took a name brand fluoroquinolones drug (Avelox, Levaquin or Cipro) and developed peripheral neuropathy within 180 days, please contact us immediately. We may be able to help you.

Sources
  • Mercola, “Antibiotic alert: The drug the doctor ordered could cause deadly side effects,” Mercola.com (Oct. 20, 2012). [Link]
  • Kelli Miller, “Some antibiotics linked to serious nerve damage,” WebMD (Aug. 27, 2013). [Link]

« GPWLaw News Main Page.

 

Contact Us: 1-800-471-3980

Questions? Comments? Need Legal help? Contact us today.

Contact Information
Your Comments:

How can we help you?

(Required fields are marked with an *.)